Alert archive / Illinois / Flash Flood Warnings in 2019
Flash Flood Warning 63, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Sep 27, 2019, 7:03 PM CDT for Bureau County, Henry County, Putnam County, Illinois. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 27, 2019, 7:03 PM CDT (00:03 UTC)
- Expired
- Sep 28, 2019, 1:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bureau County, IL, Henry County, IL, Putnam County, IL
The radar
The Quad Cities radar (KDVN), 89 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 27, 9:51 PM CDT | HEAVY RAIN 4 | 2 Nne Coal Hollow, IL | RAINFALL AT 2 PM WAS OVER 2 INCHES ANOTHER 4.00 INCHES FELL AFTER 3:30 PM DAILY TOTAL SO FAR IS AROUND 6 INCHES. |
| Sep 28, 1:00 AM CDT | FLASH FLOOD | 1 Se Princeton, IL | REPORTED A LITTLE BIT OF WATER IN HIS BASEMENT AFTER 5.90 INCHES. REPORTED THAT SOME NEIGHBORS HAD A FOOT OR TWO OF WATER IN THEIR BASEMENTS. REPORT WAS DELAYED UNTIL 7AM 9/28. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 357 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.1 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1148 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 580 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 6.6
The text
As transmitted.
628
WGUS53 KDVN 280003
FFWDVN
ILC011-073-155-280600-
/O.NEW.KDVN.FF.W.0063.190928T0003Z-190928T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA/IL
703 PM CDT Fri Sep 27 2019
The National Weather Service in the Quad Cities has issued a
* Flash Flood Warning for...
Putnam County in north central Illinois...
Southern Henry County in northwestern Illinois...
Bureau County in north central Illinois...
* Until 100 AM CDT.
* At 702 PM CDT, Doppler radar indicated repeat thunderstorms with
heavy rain over most of the warned area. Up to two inches of rain
have already fallen. Expect flooding of streets, county roads,
creeks, and streams.
* Some locations that will experience flooding include...
Kewanee, Princeton, Cambridge, Hennepin, Spring Valley, Galva,
Henry, DePue, Granville, Ladd, Wyanet, Sheffield, Annawan,
Tiskilwa, Woodhull, Dalzell, Alpha, Andover, Buda and Bureau
Junction.
This includes the following highways...
Interstate 80 in Illinois between mile markers 34 and 72.
Interstate 74 in Illinois between mile markers 22 and 33.
Interstate 180 between mile markers 1 and 13.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4110 8936 4115 8933 4115 8964 4123 8964
4123 8987 4115 8987 4115 9044 4131 9043
4154 8917 4110 8916
$$
RP Kinney2 follow-up statements
443
WGUS73 KDVN 280119
FFSDVN
Flash Flood Statement
National Weather Service Quad Cities IA/IL
819 PM CDT Fri Sep 27 2019
ILC011-073-155-280600-
/O.CON.KDVN.FF.W.0063.000000T0000Z-190928T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Putnam IL-Henry IL-Bureau IL-
819 PM CDT Fri Sep 27 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 AM CDT FOR
PUTNAM...SOUTHERN HENRY AND BUREAU COUNTIES...
At 812 PM CDT, Doppler radar indicated that 2.5 to 4 inches of rain
has fallen across the warned area, with the heaviest amounts over
Bureau county from Sheffield, to Wyanet, Princeton and Ladd. Flash
flooding is expected to begin shortly. Flooding of area creeks,
streams and roads adjacent to these areas is expected.
Flash flooding is likely on Big Bureau Creek, West Bureau Creek,
East Bureau Creek, Spring Creek and Pond Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 4110 8936 4115 8933 4115 8964 4123 8964
4123 8987 4115 8987 4115 9044 4131 9043
4154 8917 4110 8916
$$
McClure046
WGUS73 KDVN 280555
FFSDVN
Flash Flood Statement
National Weather Service Quad Cities IA/IL
1255 AM CDT Sat Sep 28 2019
ILC011-073-155-280601-
/O.EXP.KDVN.FF.W.0063.000000T0000Z-190928T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Putnam IL-Henry IL-Bureau IL-
1255 AM CDT Sat Sep 28 2019
...THE FLASH FLOOD WARNING FOR PUTNAM...SOUTHERN HENRY AND BUREAU
COUNTIES WILL EXPIRE AT 100 AM CDT...
The torrential rains have decreased in strength. No flooding has
been reported, but please continue to heed any remaining road
closures.
LAT...LON 4110 8936 4115 8933 4115 8964 4123 8964
4123 8987 4115 8987 4115 9044 4131 9043
4154 8917 4110 8916
$$
ErvinWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 6:46 PM CDT, 17 minutes earlier.
Area forecast discussion, Sep 27, 6:46 PM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
646 PM CDT Fri Sep 27 2019
...00Z AVIATION UPDATE...
.SYNOPSIS...
Issued at 300 PM CDT Fri Sep 27 2019
18Z surface data has a boundary running from near KCMI in eastern
Illinois west northwest to around KGGI in Iowa. The main cold front
was in to parts but was approximately bisecting the state of Iowa.
Dew points were generally in the low to mid 60s but were 65 to 70
generally south of the KCMI to KGGI boundary.
&&
.SHORT TERM...(This Evening through Saturday)
ISSUED AT 300 PM CDT Fri Sep 27 2019
Flash flood watches were issued this morning for part of the area
and were expanded this afternoon to the north and west. Thus most
areas roughly along and south of a Sterling, IL to Fairfield, IA
line are now under a flash flood watch through tonight.
The initial round of elevated convection is exiting the area in
Illinois. Across Iowa a new round of elevated convection has
developed in the ALO/DSM/FOD triangle and continues to expand as it
moves northeast.
A considerable amount of differential heating is occurring along and
south of the clouds from the IA/MO border into central Illinois. The
lack of clouds south of this area points to a capped atmosphere.
Through sunset more elevated showers and storms will develop north
of the KGGI to KCMI boundary. Right around sunset surface based
convection is expected to start developing along the IA/MO border
and rapidly grow upscale during the evening hours.
As areal coverage of storms increases this evening the severe
potential is acknowledged. With the elevated storms hail will be the
primary risk. Across southeast Iowa and into west central Illinois,
including up to I-80, Hail and wind would be the primary severe
risks but a brief tornado near the aforementioned boundary cannot
be ruled out.
Heavy rainfall is also a risk tonight as tropical moisture moves
into the area ahead of the cold front. Rainfall rates of 1 to 2
inches an hour are possible.
Late tonight showers and storms will end from north to south as the
cold front moves through the area and eventually stalls across
northern Missouri into central Illinois. There may still be
lingering showers and storms south of a Galesburg, IL to Ottumwa, IA
line at sunrise Saturday.
On Saturday showers will be possible south of I-80 during the
morning hours. By late afternoon the stalled front will begin moving
north again as low pressure moves northeast from the Oklahoma
panhandle. Showers and eventually thunderstorms will develop along
and south of highway 30.
.LONG TERM...(Saturday Night through Friday)
ISSUED AT 300 PM CDT Fri Sep 27 2019
Saturday night and Sunday: Deep trough in the western United States
induces cyclogenesis in the Rockies. This in turn strengthens the
LLJ/warm air advection as the front to our south returns northward
as a warm front. Showers and thunderstorms will once again be likely
but may taper off Sunday afternoon as the warm front lifts north of
the dvn cwa. PWAT's again rise to near 2 inches so flash flooding
will be a threat especially considering the storms will be moving
much slower, and soils should be quite saturated. Dewpoints will be
pushing into the lower 70s so a warm and humid day is expected on
Sunday with a southerly wind. Highs will be in the 70s to lower 80s,
but could be higher depending on amount of sunshine.
Monday through Wednesday: Models similar in gradually breaking down
the ridge as strong trough dives into the Midwest/Great Lakes. This
will send a strong cold front slowly southeast with numerous showers
and thunderstorms along this front. With the Gulf wide open and
PWAT's near 2 inches the threat for torrential rain and flash
flooding will continue. With soils saturated this would aggravate
any ongoing river flooding or cause other rivers to rise into flood.
Certainly can't rule out severe weather either but too early to
determine this risk.
Thursday through Friday: Brief nw flow with cool and dry weather
expected, as Canadian high pressure builds into the Upper Midwest/
Great Lakes. Definitely will feel like fall with highs in the upper
50s to lower 60s and lows dipping into the 40s, possibly as low as
the lower 40s in our northern cwa.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
ISSUED AT 646 PM CDT Fri Sep 27 2019
Scattered showers and strong thunderstorms will affect much of
eastern Iowa early this evening, then spread south with an
advancing cold front overnight. Widespread MVFR and pockets of IFR
conditions will expand southward with this front overnight, with
IFR conditions, primarily due to low clouds, likely to linger
through much of Saturday at BRL. Showers and thunderstorms will
diminish to mainly light rain or drizzle at all sites by sunrise
Saturday. There is below average confidence with these trends,
and there is a potential for worse conditions than advertised
going into Saturday.
&&
.HYDROLOGY...
Issued at 1016 AM CDT Fri Sep 27 2019
River forecasts now contain the first 24 hours worth of forecast
rainfall amounts for this event. The total rainfall forecast for
the weekend is 1 to 3 inches with the heaviest rain expected late
this afternoon into Saturday morning. The exact locations of the
heaviest rains may lead to changes in the river forecasts over the
weekend as observed rainfall and routed flow are incorporated
into the river forecasts. This could lead to further rises on area
rivers than is already forecast.
For the La Moine River at Colmar, currently the river is forecast
to rise above flood stage on Sunday. Confidence is lower in this
occurring because the exact area of heavy rain is not known at
this time. For this reason a flood watch was issued for the La
Moine at Colmar
Renewed rises are forecast on Rock River at Joslin and Moline
due to the forecast rainfall with the flood warnings extended at
both locations.
The flood warning on the Pecatonica River at Freeport continue
with a slight rise expected on the river from the forecast
rainfall this weekend.
Flood warnings continue on the Mississippi River from New Boston
southward to Burlington. The river is on the falling limb at all
four locations.
The active weather pattern will continue into early next week with
more showers and thunderstorms expected Tuesday through Thursday.
This may lead to new rises on area rivers.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch through Saturday morning for Des Moines-Henry
IA-Jefferson-Lee-Louisa-Muscatine-Scott-Van Buren.
IL...Flash Flood Watch through Saturday morning for Bureau-Hancock-
Henderson-Henry IL-McDonough-Mercer-Putnam-Rock Island-
Warren-Whiteside.
MO...Flash Flood Watch through Saturday morning for Clark-Scotland.
&&
SYNOPSIS...08
SHORT TERM...08
LONG TERM...Haase
AVIATION...Sheets
HYDROLOGY...CousinsHazardous weather outlook, Sep 27, 3:34 PM CDT, 3 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 334 PM CDT Fri Sep 27 2019 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-282045- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 334 PM CDT Fri Sep 27 2019 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Thunderstorms are expected to redevelop over the outlook area this afternoon and continue overnight. Some storms this evening may be severe, especially southeast of a line from Fairfield to Clinton, Iowa to Sterling, Illinois, where the Storm Prediction Center has place an enhanced risk. The severe weather threats include large hail, damaging wind and isolated tornadoes. The potential for severe weather will diminish after 10 pm. Thunderstorms this evening and overnight could produce heavy rainfall, which may lead to flash flooding. This threat is greatest across portions of northeast Missouri, southeast Iowa and west central Illinois, where heavy rainfall occurred this morning. A Flash Flood Watch is in place for portions of northeast Missouri, southeast Iowa and west central Illinois through early Saturday morning. Area rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Saturday night into Sunday, heavy rain producing thunderstorms with rainfall rates of 2 inches an hour will be likely. This may lead to flash flooding in areas where the ground is already saturated. Late Monday night into early Thursday, several rounds of showers and thunderstorms are expected as a cold front slowly moves across the area. This extended period of wet weather may further aggravate any flooding issues. .SPOTTER INFORMATION STATEMENT... Spotter and amateur radar activation will likely be needed this evening. DLS
In the hours before
Local storm report, Sep 27, 5:32 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
532 PM CDT FRI SEP 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM HAIL 2 ENE WEVER 40.73N 91.20W
09/27/2019 M1.00 INCH DES MOINES IA TRAINED SPOTTER
PEA TO QUARTER SIZE HAIL JUST BEGAN.
&&Local storm report, Sep 27, 5:37 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
537 PM CDT FRI SEP 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM HAIL 1 S WEVER 40.70N 91.23W
09/27/2019 E1.00 INCH LEE IA LAW ENFORCEMENT
LOCATION APPROXIMATE. RELAYED BY EMA.
&&Local storm report, Sep 27, 5:50 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
550 PM CDT FRI SEP 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL MEMPHIS 40.46N 92.18W
09/27/2019 E0.75 INCH SCOTLAND MO PUBLIC
DIME TO PENNY SIZE HAIL.
&&Local storm report, Sep 27, 5:58 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
558 PM CDT FRI SEP 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL HOPPER 40.78N 90.97W
09/27/2019 M1.00 INCH HENDERSON IL TRAINED SPOTTER
&&
HAASELocal storm report, Sep 27, 6:36 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
636 PM CDT FRI SEP 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 1 W LOMBARDVILLE 41.24N 89.66W
09/27/2019 M0.50 INCH BUREAU IL TRAINED SPOTTER
&&
GROSSLocal storm report, Sep 27, 6:49 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
649 PM CDT FRI SEP 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 1 ENE BURLINGTON REGION 40.79N 91.11W
09/27/2019 E0.25 INCH DES MOINES IA PUBLIC
VIA MPING.
&&
GROSSThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 27, 7:24 PM CDT | Severe Thunderstorm Warning | DVN | Hancock, McDonough, Warren | 51 min |
| Sep 27, 8:19 PM CDT | Flash Flood Warning | DVN | Hancock, McDonough | 6 hr |
| Sep 27, 8:41 PM CDT | Severe Thunderstorm Warning | DVN | Hancock | 16 min |
| Sep 27, 9:04 PM CDT | Flash Flood Warning | DVN | Henderson, Warren | 6 hr |
| Sep 27, 11:43 PM CDT | Special Weather Statement | DVN | Mercer | 47 min |
| Sep 28, 12:31 AM CDT | Special Weather Statement | DVN | Bureau, Henry | 44 min |
| Sep 28, 4:45 AM CDT | River Flood Warning | DVN | Henry | 40 hr |
| Sep 28, 8:59 AM CDT | River Flood Warning | DVN | Hancock, McDonough | 30 hr |
| Sep 28, 9:44 AM CDT | River Flood Warning | DVN | Hancock | 35 days |
| Sep 28, 2:43 PM CDT | Flash Flood Watch | DVN | Bureau, Hancock, Henderson, Henry, McDonough, Mercer and 3 more | 13 hr |
Nearby
Flash Flood Warnings in Illinois, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.